Belleville police say traces of carfentanil have been found in drugs in the area.
Two drug seizures made by officers tested positive for the substance. Public Health notes that there have been two confirmed cases recently of an overdose related to this substance along with an increase of opioid overdoses in the last few weeks.
“Carfentanil is a very potent and dangerous drug, and has the potential to significantly increase the risk and rate of fatal overdoses,” Public Health says. “It has been identified locally in cocaine and heroin, but can be cut into any substance.” They add that it can be fatal, even in small doses “less than the size of a grain of salt.”
They point out that the drug is commonly white and powdery with an appearance similar to cocaine or heroin, but it can have a variety of other forms. It has no smell or taste, which is why it’s difficult to detect by people using drugs.
Public Health says that residents need to be aware of the presence of these drugs. They say signs of an overdose may include:
- Won’t wake up easily or at all
- Breathing is very slow, erratic or not at all
- Fingernails and/or lips turn blue
- Body is limp
- Deep snoring or gurgling
- Pin point pupils
An individual will not be charged for possessing or using drugs for their own use under Canada’s Good Samaritan Drug Overdose Act if they are trying to get help for themselves or someone else that has overdosed.
More information can be found on Public Health’s website.